HIV Dementia or Depression
Nov 8, 2005
I read the description of HIV Dementia, slowed thinking, apathy, disturbed gait, social withdrawal, etc... and I was wondering how to determine if my husband is severely depressed or if these changes in him could be dementia. He's been pos since 1984 but in denial until his first symtom one year ago. He hardly gets out of bed, I have heard Sustiva can cause major depression. What is the correlation between neuropathy, gait problems and dementia or the brain? He is diagnosed with neurological problems, inability to toletate cold, gait problems, hands and feet have problems of some sort, I'm not sure I understand it all. Thank you for your time.
Response from Dr. Horwath
Peripheral neuropathy is an entirely separate problem from dementia. HIV can have direct effects on nerves in the hands and feet, causing tingling, burning and pain. Some people with this type of neuropathy have trouble walking because of the pain in their feet. This is called peripheral neuropathy because these nerves are in the periphery (hand and feet) rather than in the central nervous system (brain and spinal chord).
HIV can also affect the brain and spinal chord. People with advanced AIDS (low CD4 count and high viral load) are at risk to develop HIV-associated dementia with slowed thinking, apathy, disturbed gait, social withdrawal, etc. The gait problems seen in people with dementia are usually due to impaired balance or weakness of the legs rather than pain in the feet (as in peripheral neuropathy).
From the information you provided, it is not possible for me to differentiate between depression and dementia. However, depression does not cause neurological symptoms like tremor or problems in balance. If your husband has these symptoms, then they are certainly not due to depression.
Of course some people can develop all three of these conditions - peripheral neuropathy, dementia and depression - at the same time, further complicating the picture. The only way to answer the question is to get an evaluation by his doctors, or seek a consultation from a neurologist or a psychiatrist to help you tease these conditions apart.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.